Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Lake Charles, LA

June 18, 2018Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 18, 2018, 5:57 PM CDT for Jefferson County, Orange County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Jun 18, 2018, 10:00 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 73 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:41 PM CDTFLASH FLOOD4 Ese Beaumont, TXMLK IRVING ST. UNDERPASS FLODDED W/ STALLED CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS54 KLCH 182257
FFWLCH
TXC245-361-190300-
/O.NEW.KLCH.FF.W.0024.180618T2257Z-180619T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
557 PM CDT MON JUN 18 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 1000 PM CDT.

* At 552 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Two to four inches of 
  rain have fallen over the last six hours, with isolated amounts of 
  four to six inches from Sabine Pass to Port Arthur, Nederland, and 
  Groves Texas.
  
  . Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Vidor, Bridge City, West Orange, Central Gardens, Sabine Pass,
  Bevil Oaks, Rose City, Pine Forest, Port Acres, Orangefield, La
  Belle, Southeast Texas Regional Airport and Sea Rim State Park.

Additional rainfall amounts of two to three inches are possible in 
the warned area as additional showers train from the Gulf across 
Southeast Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3012 9431 3017 9428 3019 9418 3016 9411
      3020 9410 3020 9371 3014 9369 3008 9373
      3008 9372 3006 9370 3000 9377 2999 9386
      2993 9386 2984 9395 2980 9395 2968 9385
      2968 9400 2964 9414

$$

Landreneau
1 follow-up statement
365 
WGUS74 KLCH 190158
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
858 PM CDT MON JUN 18 2018

TXC361-190204-
/O.CAN.KLCH.FF.W.0024.000000T0000Z-180619T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange TX-
858 PM CDT MON JUN 18 2018

...THE FLASH FLOOD WARNING FOR ORANGE COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 2991 9409 3016 9418 3012 9408 3008 9409
      3007 9403 3003 9403 3003 9400 3001 9400
      3002 9398 3001 9398 3001 9396 2999 9394
      3000 9392 2998 9386 2993 9386 2984 9395
      2980 9395 2968 9385 2968 9400 2965 9413

$$

TXC245-190300-
/O.CON.KLCH.FF.W.0024.000000T0000Z-180619T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
858 PM CDT MON JUN 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN JEFFERSON COUNTY...

At 854 PM CDT, Doppler radar and automated rain gauges indicated 
most of the heavy rain has diminished over the warned area, with 
only light rain falling over the warned area. However, runoff of the 
rainfall from this afternoon and early evening will continue to 
cause flooding across areas from Sabine Pass to Port Arthur, 
Nederland, and Groves Texas.

Some locations that will experience flooding include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Central
Gardens, Sabine Pass, Port Acres, Southeast Texas Regional Airport
and Sea Rim State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2991 9409 3016 9418 3012 9408 3008 9409
      3007 9403 3003 9403 3003 9400 3001 9400
      3002 9398 3001 9398 3001 9396 2999 9394
      3000 9392 2998 9386 2993 9386 2984 9395
      2980 9395 2968 9385 2968 9400 2965 9413

$$

Landreneau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 4:14 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 18, 4:14 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
414 PM CDT Mon Jun 18 2018

.DISCUSSION...Rain totals across the area have been somewhat
limited today with generally light stratiform rains prevailing.
Exception to that for this afternoon has been the development of
training showers moving over southeast Texas and heavily focused
on Jefferson county where a flash flood warning is in effect. Slow
westward advancing tropical wave approaching or over the Texas
coast will keep the faucet on for the next few days, especially
over the western portion of the forecast area.

Limited changes to forecast. Aforementioned feature will maintain
a steady stream of deep tropical moisture flowing into the
region. Deepest moisture progged to hold along and to the west of
the Sabine river where a potential will remain through Wednesday
for flooding rains. WPC maintaining a slight risk for our lower
southeast Texas counties. Drier weather pattern and heat returning
area-wide for the latter half of the week.

&&

.MARINE...A weak tropical wave will continue to move across the
western Gulf of Mexico and into Texas through tonight. This
system will interact with a surface high building in from the
western Atlantic and tighten the pressure gradient over the
northwest Gulf. The result will be strong onshore flow and rough
seas with small craft conditions into this evening. Tides will
also run about a foot above astronomical levels through tonight.
The tropical wave will also bring an increase in moisture with
numerous showers and storms through mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  86  72  88 /  30  50  20  50
LCH  74  85  76  88 /  70  70  40  50
LFT  74  88  75  90 /  30  60  20  40
BPT  76  84  77  87 /  80  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 AM CDT Tuesday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution until 4 PM CDT this afternoon for
     GMZ432-435.

&&

PUBLIC...23
Hazardous weather outlook, Jun 18, 4:48 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
448 PM CDT Mon Jun 18 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
192200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
448 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Showers and a few thunderstorms associated with an area of
disturbed weather over the western Gulf of Mexico will continue
to develop and spread inland into tonight. Some locally heavy
rainfall will be possible, especially south of the I-10 corridor
in southwest Louisiana and southeast Texas. Rainfall rates of 1 to
2 inches per hour may lead to some minor street flooding in poor
drainage urban areas. Wind gusts with the showers could approach
35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tropical-like moisture will continue over the region, especially
coastal southwest Louisiana and southeast Texas, leading to high
rain chances and the possibility of locally heavy rainfall again
Tuesday. Additional rainfall across lower southwest Louisiana and
southeast Texas will be 1 to 2 inches, with locally higher
amounts. The remainder of the forecast area will see rainfall
amounts less than 1 inch. Minor street flooding will be possible
where the heavy rainfall amounts occur. Wind gusts to 30 mph and
occasional cloud to ground lightning will also be possible with
the storms.

Rain chances will gradually decrease toward the middle and latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-192200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
448 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

The interaction between a tropical wave over the western Gulf of
Mexico and high pressure over the southeast US will keep an
elevated onshore flow and high seas in place. Some wind gusts in
the numerous showers could be greater than gale force. Tides
along the coast will be around 1 foot above the astronomical
predicted levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions will begin to improve on Tuesday as the tropical wave
moves further into the Texas coast, lessening the pressure
gradient.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:17 PM CDTFlash Flood WarningLCHJefferson118 min
Jun 18, 4:08 PM CDTFlash Flood WarningLCHJefferson, Orange112 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.